Texas, 2021

Damaging Wind in Texas, October 13, 2021

October 13, 2021 · NWS MAF · 1 event in 1 county or zone

An upper level low pressure system was moving out of Colorado into Nebraska with a broad trough that extended south into Mexico. Tropical Storm Pamela was about to make landfall in Mexico during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system was moving out of Colorado into Nebraska with a broad trough that extended south into Mexico. Tropical Storm Pamela was about to make landfall in Mexico during the morning hours. A Pacific front extended from Western Oklahoma to the northwest Permian Basin. Moisture from the tropical storm was flowing from the Gulf of California up across the center of Texas. These conditions resulted in a thunderstorm that produced a strong wind gust in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 2:26 AM CST, 40 minutes earlier.

Area forecast discussion, Oct 13, 2:26 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
326 AM CDT Wed Oct 13 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(06Z TAFS)
Issued at 1153 PM CDT Tue Oct 12 2021

After a windy day across the region southerly LLJ has been
blowing this evening at MAF. Pacific front currently moving
through the area with the wind shifting around to the west behind
it... will see lower wind speeds Wednesday at all TAF sites. No
storms currently in the area but could see some develop overnight
east of a MAF to FST line.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 322 AM CDT Wed Oct 13 2021

Have a strong upper low moving out of CO into NE this morning with a
broad trough extending south into Mexico.  The trough will continue
down along the Rockies tonight and Thursday keeping SW flow aloft
over the region.  Elsewhere Pacific TS Pamela expected to make
landfall in Mexico this morning.

As of 07z a Pacific front extending from Western OK down across the
South Plains and into the NW Permian Basin... storms along this
front stop just north of the CWA.  This front will slowly move east
across the region with the wind shifting to the W/NW behind it.
Stayed to the warm side of guidance today and still had to lower
temps several degrees as post frontal conditions and increased cloud
cover should result in highs today 10 to 15 degrees lower than
yesterday. Highs today mainly in the 70s.  Near normal lows tonight
then warmer on Thursday with highs back into the 80s.

Some models develop low clouds across much of the area Thursday
morning... not carrying them in the forecast at this time but later
shifts may have to adjust this.

WV shows moisture from TS Pamela flowing from the Gulf of California
up across the center of TX.  Could see some showers or storms south
this morning with chances increasing during the afternoon mainly
south of a Snyder... Midland... to Balmorhea line... with highest
pops over Terrell Co. The best chance for heavy rain looks to be
over Central TX with Flash Flood Watches in effect from the Rio
Grande up across the Red River. Tonight only the eastern counties
should have a shot at any additional rain with Thursday looking
dry.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 322 AM CDT Wed Oct 13 2021

An overall quiet pattern is in store for the extended forecast. By
Friday morning, longwave troughing progresses into the Central US.
At the surface, the main dryline/Pacific front will be east of the
area with a dry west to northwesterly wind remaining behind this
front, under clear skies. Morning low temperatures should be cool
with mid 40s to mid 50s for most areas. As the base of the
longwave trough passes to our north, strong winds may be possible
in the Guadalupe Mountains during the early morning. With our
region being post frontal, high temperatures are expected to be
below normal with highs in the low 70s for most. A reinforcing
cold front arrives by Friday evening, bringing a brisk, north
wind. Saturday morning appears to be the coldest of the mornings
during the extended with chilly upper 30s to low 40s for most. As
ridging and southerly flow under high pressure return to the area,
a slow warm up begins. High and low temperatures will increase by
a few degrees each day, going from slightly below normal to near
normal. No precipitation is expected and skies will be mostly
sunny. Our next shot of any weather is not expected until the
beginning of next week. A southern stream, shortwave trough is
currently forecast to begin cutting off as it enters New Mexico.
In this scenario rainfall chances would be possible for the area
as this system progresses into eastern New Mexico and West Texas
and temperatures would remain near normal. Hopefully this scenario
does end up coming into fruition, as rainfall is needed for much
of the area after an extended drier period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78  58  86  52 /  20  20  10   0
Carlsbad                 80  49  83  47 /   0   0   0   0
Dryden                   79  63  90  61 /  60  20   0   0
Fort Stockton            77  59  86  52 /  30  10   0   0
Guadalupe Pass           70  51  73  45 /   0   0   0   0
Hobbs                    76  49  79  46 /   0   0   0   0
Marfa                    74  45  78  44 /  20  10   0   0
Midland Intl Airport     77  58  85  52 /  20  10   0   0
Odessa                   77  59  85  53 /  20  10   0   0
Wink                     80  54  86  49 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....91
AVIATION...72
Hazardous weather outlook, Oct 13, 2:13 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
313 AM CDT Wed Oct 13 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
313 AM CDT Wed Oct 13 2021 /213 AM MDT Wed Oct 13 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible Wednesday, mainly across the Big Bend,
Lower Trans Pecos, and eastern Permian Basin. Locally heavy rainfall
is the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized near-critical fire weather will be possible for portions of
Eddy and Culberson counties Thursday, along with strong westerly
winds in the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Lubbock radar (KLBB), 107 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
October 13, 3:06 AM CST to 3:07 AM CST
Where
Borden County, 2 mi ESE of Gail
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.759, -101.398

A thunderstorm produced a 57 mph wind gust near Gail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984480.